Letters to the Editor
Chronic Use of Echinacea Should Be Discouraged
Am Fam Physician. 2003 Aug 15;68(4):617.
to the editor: Dr. Kligler's review1 of echinacea was comprehensive, concise, and effectively summarized the evidence behind the popular herb.1 His review commented that there are no reported drug interactions with the use of echinacea. Although there are no reports of any significant drug interactions with echinacea, it has been suggested that use of echinacea for more than eight weeks could cause hepatotoxicity; therefore, echinacea should not be used with other known hepatotoxic drugs such as amiodarone, methotrexate, and ketoconazole.2 Even the concurrent use of acetaminophen and echinacea may cause an increase in the incidence of hepatotoxicity.3 This is particularly important because echinacea and acetaminophen are frequently used to treat the symptoms of the common cold.
Also, in contrast to the acute immunostimulatory effects of echinacea, long-term use of echinacea (more than eight weeks) is accompanied by the potential for immunosuppression.4 This could be one factor to explain why past studies investigating the use of echinacea for the prevention of colds failed to show any benefits, because in the majority of trials enrolled subjects took echinacea for more than eight weeks.
In my opinion, the use of echinacea should be restricted to a maximum of two weeks for acute illness. I believe that the chronic use of echinacea should be discouraged because its use in the prevention of colds has not been proved beneficial, can lead to increased risk of hepatotoxicity, and may have the potential for immunosuppression. Even though echinacea does not have any documented drug interactions, we must be vigilant in monitoring for potential interactions and adverse effects.
1. Kligler B. Echinacea. Am Fam Physician. 2003;67:77–80.
2. Miller LG. Herbal medicines: selected clinical considerations focusing on known or potential drug-herb interactions. Arch Intern Med. 1998;158:2200–11.
3. Abebe W. Herbal medication: potential for adverse interactions with analgesic drugs. J Clin Pharm Ther. 2002;27:391–401.
4. Boullata JI, Nace AM. Safety issues with herbal medicine. Pharmacotherapy. 2000;20:257–69.
in reply: I agree with Dr. Chua that the long-term use of echinacea should be discouraged based on the fact that there is no evidence that such use is effective in the prevention of upper respiratory illness. However, regarding the issue of hepatotoxicity and echinacea, evidence is lacking. The initial concerns regarding hepatotoxicity with long-term use of echinacea arose from the presence of alkaloids in the pyrrolizidine family in certain parts of the echinacea plant. Pyrrolizidine alkaloids with an unsaturated nucleus, such as those found in comfrey, are known to be hepatotoxic with long-term use. However, the pyrrolizidine alkaloids found in echinacea, isotussilagine and tussilagine, possess a saturated nucleus.1 Currently, this category of pyrrolizidines has not been found to be hepatotoxic. Thus, I feel that Dr. Chua's advice to discourage the concurrent use of acetaminophen and echinacea is not based on current evidence and may lead to unwarranted concerns for physicians and patients regarding the use of this herb. It also is notable that there have been no published reports of significant hepatotoxicity with echinacea, despite its widespread use.
1. Newall CA, Anderson LA, Phillipson JD. Herbal medicines: a guide for health-care professionals. London: Pharmaceutical Press, 1996.
Send letters to Kenneth W. Lin, MD, MPH, Associate Deputy Editor for AFP Online, e-mail: firstname.lastname@example.org, or 11400 Tomahawk Creek Pkwy., Leawood, KS 66211-2680.
Please include your complete address, e-mail address, and telephone number. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors.
Letters submitted for publication in AFP must not be submitted to any other publication. Possible conflicts of interest must be disclosed at time of submission. Submission of a letter will be construed as granting the American Academy of Family Physicians permission to publish the letter in any of its publications in any form. The editors may edit letters to meet style and space requirements.
Copyright © 2003 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact email@example.com for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions